From a nurse in the USA:
My sister-in-law, who has brittle diabetes with insulin resistance, also has an irritable colon, and the gastroenterologist told her that Glucophage was causing her diarrhea which happens suddenly and without cramping. Now she is off Glucophage and back to terrible insulin resistance. I feel that Glucophage or a drug like it without this side effect is her only answer. She states that she tried Lomotil [for the diarrhea], but I do not know to what extent she took it. What can be done? She is obese, and her general health is poor and only getting worse.
I have found that the degree of intestinal intolerance to Glucophage [metformin] tends to be individual. I usually start my patients on one-half the dose I will want and then increase it. A typical dose might be 500 mg once-a-day, given at night. If they have looser stools, it then tends to be upon awakening without more issues during the day. After a week or two, most folks have acclimated to this, and then I can increase to 500 mg twice daily. My experience is that most young people I have done this with tolerate it well. Even when metformin is given three times daily, this slow approach tends to work.
Your sister-in-law should discuss this with her doctor.
Original posting 21 Jun 2002
Posted to Pills for Diabetes
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:34
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.